Before you read another word, rethink the term addiction! It is loaded with emotional baggage and is a terrible description of drug dependence. It often implies character flaws or vulnerability and frequently goes hand and glove with the idea of withdrawal symptoms. I use the word reluctantly. But because it is so much a part of our lexicon I feel as if this is the only way I can alert you to the potential problem. That is why I am using quote marks throughout this article. Tens of millions of people are “addicted” to prescription meds and don’t even realize it.
What the Heck is “Discontinuation Syndrome”?
When you hear the phrase drug withdrawal, what comes to mind? Many people probably think about symptoms associated with dependence on opioids. People who stop smoking may also experience unpleasant reactions when they stop “cold turkey.” Ditto for those who suffer from alcohol use disorder.
What most people do not realize, however, is that many prescribed medications can also trigger a “discontinuation syndrome.” That’s the medical terminology doctors, drug companies and the FDA use to describe the symptoms of stopping a number of medicines that are not usually associated with a substance use disorder.
How Would You Know If You Are “Addicted” to Your Prescription?
Benzodiazepines such as alprazolam (Xanax), diazepam (Valium) or lorazepam (Ativan) are often prescribed to help people cope with anxiety or panic disorder. In theory, doctors should prescribe them for a limited period of time, not more than two to four months.
In reality, though, many people are prescribed benzos for years. When they try to discontinue such medications, the results can be overwhelming. One reader describes a friend’s experience:
“I have a friend who is addicted to alprazolam (Xanax). She has been to drug treatment centers three times to try and get off it but can’t bear the symptoms.
“I have known her over 24 years, and she has become less able to function. She wishes she had never taken this drug.”
Another reader describes her experience with Alprazolam:
“I took Xanax for twenty years. I never took more than prescribed which was 0.5 mg at night and another half of that at noon. Then I weaned down to only half. Then I decided I wanted to get off it entirely so I reduced the dose again. I started having severe dizzy spells; fall-to-the- floor dizzy spells. I thought it was from my heart. I had no idea it was from the Xanax. Then I stopped all together. I lasted 7 weeks and then started having more symptoms like severe shaking.
“When the shaking happened I took half a pill, and the shaking stopped. I did have a heart workup so my symptoms were not from my heart. So because I was dizzy my doctor switched me from Xanax to Valium. In the beginning this worked well but now two years later I have reached a point where the pills don’t work as well, and I’m having anxiety symptoms. I’ve been told it’s because I have reached tolerance. One day they will wean me off Valium which I do not welcome at all. But if the tolerance to Valium is causing my anxiety I need to be off this drug.”
This reader was prescribed alprazolam off-label for hypertension:
“I began to have moderate hypertension while working a very stressful job. First thing the doctor did was put me on Xanax. I asked him what was causing the hypertension and he said stress. Many years and many doctors later I was still asking the same question. What was causing it? Doctors just kept telling me it’s heredity or stress. I tried to take blood pressure meds but had terrible side effects. I felt like I was poisoning my body.
“Finally I figured it out myself. It was Premarin causing my hypertension. I stopped taking it and blood pressure is now normal. Many years of doctors trying to put me on meds when they could have used common sense. Drugs cause side effects that doctors like to medicate with more meds and it goes on and on.”
Can You Be “Addicted” to Your Prescription Antidepressant?
Antidepressants can also produce unexpected withdrawal symptoms. A reader has had quite a difficult time with this:
“I had a terrible time both taking venlafaxine (Effexor) and getting off it. It literally changed my personality. I was switched to duloxetine (Cymbalta) and now I’m having a really hard time stopping it, too.
“I’m down to 20 mg but can’t get lower. My side effects are anxiety, fatigue, tinnitus, brain zaps, trouble finding words, nightmares and diarrhea. Mostly I am really dizzy. I wish someone had told me before I started how difficult it would be to stop.”
Can You Be “Addicted” to Your Prescription Non-Opioid Pain Med?
Many doctors have become cautious about prescribing opioids for pain. They often turn to alternatives such as tramadol (Ultram). It’s been described as a non-addicting analgesic with a “low potential for abuse.” But hundreds of visitors to this website describe difficulty stopping this medication. Here is just one example:
“I am currently in bed with severe vomiting and diarrhea. Those are withdrawal symptoms from stopping tramadol. I was on this drug for severe pain due to an arthritic spine. When I read about withdrawal symptoms, I discarded my tramadol.
“That was a mistake, I know. I just couldn’t bear the thought of swallowing any more. The cold turkey symptoms are awful: depression, irritability and digestive distress being the worst. On reflection, I should have taken the tapering-off route.”
No Guidance If You Are Addicted to Your Prescription!
Sadly, neither the Food and Drug Administration nor the drug makers offer people a clear path to discontinuing benzos, antidepressants or tramadol. As a result, many physicians lack the information to guide patients who want to stop taking such drugs.
One resource, the Ashton Manual, was developed by a British physician. Heather Ashton was also a psychopharmacologist. She offers detailed protocols for getting off benzodiazepines and antidepressants. We wish more health professionals would warn patients that discontinuing such medicines suddenly can trigger serious adverse reactions.
Please share your own experience in the comment section below.
Today's Newsletter Reading List
- 1. Will Ozempic Lead to Hair Loss?
- 2. Can Statins Cause Memory Loss and Transient Global Amnesia?
- 3. Are You “Addicted” to Your Prescription Medicine?
- 4. Many Drugs Cause Bad Dreams
- 5. Grapefruit Lowers Blood Pressure
- 6. Natural Ways to Get Your Cholesterol Down
- 7. Treatments for Traveler’s Diarrhea Require Advance Planning
- 8. Show 1341: Lessons Learned from Long Illness
- 9. New Evidence on the Value of Face Masks
- 10. Do You Have Chronic Lyme Disease?
- 11. Is Hormone Therapy Safe for Menopausal Women?
- 12. Veozah Is A New Non-Hormonal Drug for Hot Flashes